Wisconsin, 2002

Hail and Damaging Wind in Wisconsin, May 30, 2002

May 30, 2002 · NWS ARX · 7 events in 4 counties and zones

Dime, nickel and quarter size hail was reported by law enforcement officials and the public. In fact, in New Haven township (southeast Adams County), the ground was covered white with hail 2 to 3 inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$4,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime, nickel and quarter size hail was reported by law enforcement officials and the public. In fact, in New Haven township (southeast Adams County), the ground was covered white with hail 2 to 3 inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 2:05 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 30, 2:05 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT THU MAY 30 2002

FORECAST CONCERNS CONTINUE TO HINGE ON THE PCPN POSSIBILITIES.

LATEST SURFACE ANALYSIS HAD DEWPOINTS IN THE LOWER TO MIDDLE 60S
OVER THE AREA...WITH TEMPS GENERALLY IN THE UPPER 80S. A BOUNDARY
(DRY LINE/WARM) EXTENDED FROM A LOW NORTH OF MN TO AROUND THE RST
AREA AND THEN SOUTHWEST. A FEW OTHER BOUNDARIES WERE ALSO INDICATED.
LATEST 88-D IMAGERY INDICATED MOST OF THE CURRENT ACTIVITY OVER NE
WI...WITH SOME ISOLATED CELLS OVER NE IOWA.

NUMEROUS SFC/OUTFLOW BOUNDARIES...ALONG WITH VARIOUS WEAK UPPER
LEVEL DISTURBANCES...HAVE MADE IT DIFFICULT TO PIN-POINT TIMING AND
LOCATIONS FOR PCPN DEVELOPMENT OVER THE LAST COUPLE DAYS...AND THE
NEXT FEW LOOK SIMILAR. THE MAIN FEATURE TO FOCUS ON IS THE SFC
BOUNDARY PASSING EAST ACROSS THE AREA TODAY. PLENTY OF
INSTABILITY AVAILABLE FOR THE BOUNDARY TO TRIGGER LATE AFTERNOON AND
EVENING STORMS...MOSTLY OVER WI THOUGH. ORIGINALLY THOUGHT THIS
FRONT WOULD BE A BIT FARTHER EAST...BUT SLOWER MOVEMENT MEANS
EVENING STORM CHANCES FOR PARTS OF THE FORECAST AREA. THE NORTHERN
PART OF FRONT WILL CONTINUE TO MOVE EAST EARLY ON FRIDAY AS THE 500
MB TROUGH PUSHES EAST. HOWEVER...PART OF THE SFC BOUNDARY WILL LAY
UP TO THE SOUTH...LIKELY IN THE SOUTHERN IOWA TO CENTRAL ILL AREA.
THE MOISTURE RETURN IS PRETTY GOOD INTO THE BOUNDARY...WITH A 35 KT
LOW LEVEL JET NOSING INTO SW IA. SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP INREPSONSE OVER IOWA AND NORTHERN ILL AS A RESULT. SOUTHERN
CUTS OF THE FORECAST AREA WILL HAVE A SHOT FOR SOME PCPN...BUT
POINTS NORTH LOOK TO STAY DRY. HOWEVER...AGAIN...IF THE FRONT LAYS
UP A BIT FARTHER NORTH...THE PCPN CHANCES WILL HAVE TO BE SHIFTED
NORTHWARD TOO. THE AVN SIDES WITH A MORE NORTHERN SOLUTION...WITH
THE ETA MORE SOUTH. WITH THE VARIABILITY AND UNCERTAINTY OF JUST
WHERE THE BOUNDARY WILL BE...WILL SPLIT THE DIFFERENCE FOR NOW.
SOMETHING TO KEEP A CLOSE EYE ON FOR THE NEXT COUPLE DAYS. MOST OF
FRIDAY THOUGH SHOULD BE NICE...WITH HIGH PRESSURE PROVIDING SOME
SUN AND NORTHWEST WINDS KEEPING TEMPS ONLY A FEW DEGREES COOLER THAN
TODAY.

FOR SATURDAY...THE EVER PRESENT BOUNDARY WILL STILL (PROBABLY) BE
JUST SOUTH OF THE AREA...WITH MORE SHOWERS AND STORMS AGAIN
DEVELOPING ALONG IT. STILL FEEL THE BEST CHANCES FOR RAIN WILL BE
SOUTH OF THE AREA...BUT THE SOUTHERN CUTS WARRANT POPS. AN ADVANCING
500 MB WAVE FROM THE SOUTHWEST WILL HELP MOVE THAT BOUNDARY BACK
NORTH AS A WARM FRONT...OVER SOUTHERN MN AND CENTRAL MN ON SUNDAY.
SHOULD HAVE A PRETTY GOOD SHOT FOR SOME ORGANIZED CONVECTION ACROSS
THE AREA BY SUNDAY NIGHT. AS WITH THE REST OF THE FORECAST...TIMING
IS UNCERTAIN...AND MODELS STILL SHOWING THE SAME DIFFERENCES AS
NOTED BEFORE.

.LSE...NONE

RIECK

In the hours before

Special weather statement, May 30, 10:35 AM CST, 5 hours 43 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT THU MAY 30 2002

HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WIND.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN
AND SOUTHWEST WISCONSIN.

DISCUSSION - A WEAK COLD FRONT WILL MOVE ACROSS SOUTHEAST MINNESOTA
AND NORTHEAST IOWA THIS AFTERNOON...AND THROUGH SOUTHWEST AND
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. WITH PARTLY SUNNY
SKIES THIS AFTERNOON...TEMPERATURES WILL CLIMB INTO THE LOWER AND
MIDDLE 80S ACROSS THE REGION. IN ADDITION...THE SOUTH AND SOUTHWEST
WINDS THIS MORNING HAS HELPED THE SURFACE DEW POINTS TO CLIMB INTO
THE MIDDLE AND UPPER 60S. THE COMBINATION OF THE TEMPERATURES AND
DEW POINTS WILL CAUSE A RATHER UNSTABLE AIRMASS TO BE IN PLACE AHEAD
OF THE COLD FRONT. IN ADDITION...THE AREA WILL SEE GOOD VERTICAL
WIND SHEAR ALOFT. THIS WILL AID IN THE DEVELOPMENT SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
May 30, 4:18 PM CST
Where
Vernon County, Readstown
Measured
1 in hail
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
43.450, -90.767

Hail, Monroe

When
May 30, 4:19 PM CST
Where
Monroe County, 10 mi NW of Tomah
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -90.650

Hail, Monroe

When
May 30, 4:35 PM CST
Where
Monroe County, 7 mi NW of Wyeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.100, -90.483

Hail, Richland

When
May 30, 5:05 PM CST
Where
Richland County, 5 mi S of Richland Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.267, -90.383

Thunderstorm Wind, Adams

When
May 30, 6:05 PM CST
Where
Adams County, 4 mi N of Plainville
Measured
57 kt (66 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.767, -89.817

Hail, Adams

When
May 30, 6:05 PM CST
Where
Adams County, 4 mi N of Plainville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.767, -89.817

Hail, Adams

When
May 30, 6:05 PM CST
Where
Adams County, 1 mi E of Big Spg
Measured
1 in hail
Property damage
$800
Reported by
GENERAL PUBLIC
Coordinates
43.667, -89.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294364, 5294365, 5294366, 5294367, 5294368, 5294369, 5294370.